Black Hairy Tongue Associated With Treatment for Bipolar Disorder

November 1, 2013
Mark P. Brady, MS, PA-C

Black hairy tongue is benign and self-limited. It is caused by abnormal hypertrophy and elongation of filiform lingual papillae with associated discoloration.

A 22-year-old man with a history of bipolar disorder presents with a painless, discoloration of his tongue which he says has gradually worsened over the past 2 weeks. He first noticed the change in color after he started taking olanzapine, which his psychiatrist recently added to his current lithium treatment. He states his mouth has been dry, although he denies burning or painful swallowing. He takes no other medications and has no other significant past medical history. He smokes a half-pack of cigarettes daily but denies alcohol or other recreational drug use. He has no history of diabetes or HIV infection.

1. What is your diagnosis at a glance?
2. What is the cause of this condition?
3. What is the treatment?

Answers:

Lingua villosa nigra, aka, black hairy tongue (BHT), is a benign, self-limited dermatologic manifestation characterized by an abnormal hypertrophy and elongation of filiform lingual papillae with an associated “brown” or “black” discoloration.1Predisposing factors include poor oral hygiene, smoking, xerostomia, and certain medications-including olanzapine.1-3 All medications that can cause xerostomia may result

in BHT, particularly when administered in combination (lithium also is associated with dry mouth).1-3 Bismuth-containing compounds are frequently implicated.

Discontinuation of the offending agent along with good oral hygiene practices and gentle scraping or brushing of the tongue is recommended. Multiple medications have been recommended to treat BHT; however, insufficient evidence exists for the routine use of any of these agents.

Related Content:

Oral Medicine